Texas, 2004

Damaging Wind in Texas, January 25, 2004

January 25, 2004 · NWS HGX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 24, 11:55 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Jan 24, 11:55 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1155 PM CST SAT JAN 24 2004

.DISCUSSION...
WILL ISSUE AN UPDATE TO TAKE OUT THE TORNADO WATCH WHICH WILL EXPIRE
AT MIDNIGHT.  WILL ALSO DROP THE FLOOD WATCH WEST OF A LINE FROM
APPLE SPRINGS TO EDNA.

PL-40
45

&&

.PREVIOUS DISCUSSION...
WILL DO ANOTHER UPDATE TO PUT OUT A FLOOD WATCH FOR ALL OF SE TX.
AN ANALYSIS OF THE 00Z 850 AND 700 MB SURFACES SHOWS A VERY GOOD POOL
OF MOISTURE FOR THIS TIME OF YEAR...DEWPOINTS AT 850 MB WERE 10 TO
11 AND AT 700 MB 1 TO 2.  PW/S AT LCH WERE 1.5...ABOVE THE 2 STANDARD
DEVIATION FOR THIS TIME OF YEAR OF 1.4.  FEEL THAT THE RAINFALL
POTENTIAL IS FROM 1 TO 3 INCHES WITH ISOLATED AMOUNTS UP TO 4 INCHES
POSSIBLE.  THE FIRST ROUND OF STORMS IS ALREADY OCCURRING OVER AREAS
IN THE NORTHERN PORTION OF SE TX WHERE 1 TO 2 INCHES OF RAIN FELL
EARLIER TODAY.  THESE STORMS SHOULD WORK THEIR WAY EAST-NORTHEASTWARD
AND ANOTHER BATCH SHOULD WORK IN FROM THE SOUTHWEST.  THIS SECOND
ROUND OF STORMS WILL BE ASSOCIATED WITH THE SHORTWAVE TROUGH NOW
MOVING ACROSS THE BIG BEND AREA OF THE STATE.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 08Z SE PORTION.
SCA GALVESTON AND MATAGORDA BAYS.
SCA 00 TO 60 NM HIGH ISLAND TO THE MATAGORDA SHIP CHANNEL.

&&
Hazardous weather outlook, Jan 24, 2:50 PM CST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
250 PM CST SAT JAN 24 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-251300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
250 PM CST SAT JAN 24 2004

...SLIGHT RISK OF HEAVY RAINFALL AND SEVERE STORMS ACROSS SOUTHEAST
TEXAS THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO MOVE ACROSS
THE REGION TONIGHT. THIS STORM SYSTEM ALONG WITH DEEP MOISTURE
ALREADY IN PLACE AND A STRONG LOW LEVEL JET WILL LEAD TO THE
DEVELOPMENT OF WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING.

ADDITIONAL RAINFALL TOTALS AVERAGING 1/2 TO 1 INCH ARE
EXPECTED WITH THIS SECOND ROUND OF STORMS. LOCALIZED RAINFALL AMOUNTS
OF 2 TO 3 INCHES ARE POSSIBLE IF CELLS TRAIN OVER THE SAME AREA. THIS
RAINFALL MAY CAUSE MINOR FLOODING OF STREETS...FEEDER ROADS...AND
OTHER LOW LYING SPOTS.

IN ADDITION...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER
SOUTHEAST TEXAS THIS EVENING. A SQUALL LINE MAY FORM TO THE WEST OF
THE AREA AND SWEEP QUICKLY ACROSS LATER THIS EVENING. THE PRIMARY
SEVERE WEATHER THREAT IS DAMAGING WINDS...WITH HAIL ALSO A
POSSIBILITY.

THE HEAVY RAIN AND SEVERE WEATHER THREAT WILL END AROUND MIDNIGHT OR
SHORTLY THEREAFTER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

The radar

The Houston radar (KHGX), 89 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
January 25, 1:22 AM CST
Where
Liberty County, 5 mi N of Hardin
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
30.217, -94.733

Small tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382216.